Digestive Disorders / Gastroenterology Expert Forum
Morphine making upper abdominal pain worse?
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Morphine making upper abdominal pain worse?

My wife is one of the many of you here that gets massive attacks of upper abdominal pain that still happen after having her gallbladder removed. We have to take her to the ER every few months it gets go bad and they often give her morphine to help ease the pain. However, lately we are noticing a pattern that her pain seems to get WORSE for a while right after they give her another injection of morphine. They still have no idea what is causing her pain.

Has anyone else notice that their pain gets worse when given morphine? If so, could this be a clue as to the source of her pain?

Thanks,
Guy
Related Discussions
6 Comments
Blank
Avatar_n_tn
have you looked up sphincter of oddi dysfunction yet? Go to google.com search it. Like I've told you before Drs don't like to diagnose this as an illness. Mostly because they don't understand it. I feel your wife's pain, because I was there for so long. For me the pain only got worse and worse. Pain meds never helped me. If she feel this pain is interfering with her quality of life - push the issue.
Blank
Avatar_n_tn
I agree, again, with lor.  Sphincter of Oddi Dysfunction will cause these sharp upper abdominal pains, and morphine actually can make it worse because it causes spasms of the sphincter.

I would suggest you read the material on this, copy out all the pertinent information relating to your wife's problems and take it to an experienced, competent gastroenterologist for further testing.  Good luck.

Nanny
Blank
Avatar_n_tn
I have sphincter of Oddi Dysfunction.  I know exactly what your wife is going through.  I cannot take certain medications for pain or I am in pain even more. I cannot drink alcohol in no way shape of fashion.  I had an ERCP done by a Gastroenterologist who's speciality is the biliary tree.  He did a sphincterotomy on the pancreatic duct and the bile duct.  I cannot eat meat except chicken or fish.  I hate fish.  I cannot eat high fat foods.  No gravey.  It is kind of tough but believe me it is tougher to be in pain all the time.  I know if I eat something I am not suppose to, I pay the price big time.  Get all of her ER records and take them to the GI of your choice and ask if he/she does ERCPs and I promise if she follows the diet after the surgery she will feel much better.  Let us know how she is doing and Good Luck!
Blank
Avatar_n_tn
Sounds like Pancreatitis to me.  I was told by a friend who is a nurse after I had Pancreatitis once to let the medical professionals know when I go anywhere NOT to give me any type of narcotic.  This will send you into a pancreatitic attack almost immediately.  I'm wondering when she got the sharp pains if they bothered to take some blood and check it out.  If this happens again, insist that they do this.  Then you will be able to see if it is pancreatitis because of the counts or something else.  Best of luck to your wife.
Blank
Avatar_n_tn
If you have normal CT, Ultrasound, MRCP, MRI, and Xrays of the pancreas with no elevation of amylase (about 90) and lipase about (17), could you still have pancreatitis?
I keep asking if I have that or sphincter of oddi,and they said they can't see it being pancreatitis.
Wish I could get an answer.
thanks
Blank
Avatar_n_tn
I agree, sound like Spinster of Oddi.  My Gastro. gave me Nitroglycerin to take for the pain (relazes soft muscle ie;Spinster of Oddi.  When I am on antibiotics for anything else, this makes the pain better also (anyone else?).  
Morphine will cause spasms of the Spinster of Oddi which would explain the pain increase. Have them take bloodtests; if you liver enzymes are elevated while experiencing this pain, this is a good sign.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank